Thursday, 26 March 2020

''Ibuprofen'' - avoid overdose of this painkiller.

www.addictionhope.com
eatbeautiful.net
Ibuprofen is a popular and  effective pain reliever in the western countries and also in India. But the awareness about this medication's bad side effects among Indian patients  is  a matter of concern and it is not satisfying. My experience has been that many doctors are  not frank with their patients about the lurking ill-effects of Ibuprofen  on us. Many of the illiterate patients do not question the doctors about the drugs being taken by them.  Nor do the doctors, on their own,  come forward and give them the correct information on the medication.  It is often reported in many scientific journals that  taking too much of it can cause serious side effects. This is true in both the short- and the long-term.
Ibuprofen risk factors. www.dailymail.co.uk
Ibuprofen, a non steroidal anti-inflammatory drug (NSAID) is recommended by physicians to treat pain, fever, and inflammation. Hence, it is believed to be one of the most used medications in the world.   A small overdose can cause minor symptoms and in rare cases, overdoses can be fatal.  If a person  takes too much ibuprofen,  he or she should consult the hospital immediately.

Advil and Motrin are the brand names of the drug ibuprofen. Normally, people can buy
ibuprofen with lower strengths over the counter,  however, medication with high strength is  available on prescription.  Available in  various forms - tablet, caplet, liquid gel, chewable tablet, and liquid suspension or drop formulations, it is also an ingredient in many  cold and allergy medicines. The production of Prostaglandins that play an essential role in inflammation when an injury occurs and  Ibuprofen works well by controlling it. They cause skin flushing, heat, swelling, and pain. Ibuprofen blocks their action by binding to the COX-1 and COX-2 receptors on an enzyme called prostaglandin synthase.

In the case of 
both children and adults, the right  dosage of ibuprofen is  crucial and  with minimum strength it is  a safe medication.  Pain medicines are tmost often responsible for overdoses in adults. According to one report, 29% of pain medication overdoses involved ibuprofen, making it the NSAID most commonly linked to overdose. This non steroidal  anti-inflammatory drug Ibuprofen can cause heart problem,  and increase stroke risk.  However, it effects on liver are not well known and a recent study shows that its bad effects on liver are more well-pronounced  than previously thought. (vide  study published in the Journal of Scientific  Research). This study  directed by prof. Aldrin Gomes of  univ. of California, Davis was based on the the mice that were given  a moderate amount of Ibuprofen  -roughly equal to an adult taking  400mg of this drug.

It is said that as  many as 50 percent of Americans  experience difficulty in taking  ibuprofen because they experience abdominal pain, diarrhea, or upset stomach. Stomach pain may be the result of internal bleeding of the stomach or intestines, as high levels of ibuprofen (over prolonged periods) can increase acid production within the stomach.
Stomach ulcer:  Prolonged use of this drug  may  increase the risk of developing a stomach ulcer; 15 percent of chronic users will get an ulcer. Unfortunately, many may not be aware of. Bleeding from the bowels is the most common symptom associated with stomach ulcers.
Decreasing  Kidney Function : According to the National Kidney Foundation, as many as 3 to 5 percent of new cases of chronic kidney failure each year may be caused by the overuse of ibuprofen and acetaminophen.  High dosages may have a harmful effect on kidney tissue and structures. .
Breathing problems:  Prolonged use of ibuprofen may cause respiratory depression (slow or difficult breathing) to occur, which may lead to wheezing or coughing.

Drowsiness and Blurred Vision:  Too much medication means vision problems,  blurred or double vision causes dizziness and can interfere with the ability to walk.
https://www.carewellurgentcare.com/2018/04/19/the-danger-of-taking-too-much-ibuprofen/
The New Indian Express (Tiruchi edition) dated:  16 March, 2020; page: 16 --''Ibuprofen  affecta liver enzymes''. 
https://www.medicalnewstoday.com/articles/325180#what-is-ibuprofen